Fentanyl is a synthetic opioid similar to morphine in that it stimulates mu-opioid receptors in the central nervous system (CNS), altering the body’s response to pain. It is the most potent opioid in human clinical use, and is 50 to 100 times more potent than morphine, depending on whether physiological or behavioural effects are measured.

Several years ago fentanyl was introduced to Australia as a transdermal system (Durogesic®, Fenpatch®, Denpax®). Fentanyl is released from the patches at an almost constant rate, driven by the concentration gradient between the matrix and the skin. A depot of fentanyl concentrates in the upper skin layers from where it enters the circulation. Serum levels increase gradually, reaching steady state concentrations after 24–72 hours.

Once the patch is removed, fentanyl release continues from the depot accumulated in the skin and this should be considered when managing overdose, or transferring to another opioid.

The mean half-life from the patch is approximately 20–27 hours, therefore significant blood levels remain after 24 hours. Withdrawal symptoms may occur in patients undergoing dose reduction, and a gradual downward titration, such as halving the dose every six days, is recommended. Patients with high blood urea nitrogen levels, have demonstrated low intravenous fentanyl clearance and so, due to the long half-life of fentanyl when administered as a transdermal system, those with mild to moderate renal impairment should be started on half the usual dose, and use should be avoided in those with severe impairment. Similar precautions apply to those with hepatic impairment, as fentanyl is metabolised by the liver.

Whilst morphine is the gold standard in treatment of severe pain, fentanyl has some advantages, mainly decreased emesis and constipation, increased safety with renal impairment, and in patients with swallowing difficulties. Like other opioids, fentanyl can produce respiratory depression, sedation, miosis, bradycardia, hypotension, euphoria and reduced gastrointestinal motility in addition to analgesia. Respiratory depression, which may be fatal, is the primary risk. There is a small margin between therapeutic and toxic doses.

Between 2000 and 2012, there were 136 fentanyl-related deaths in Australia; 77% were people under 47 years of age, and only 36% had a history of fentanyl being prescribed at the time of death, reflecting substantial illicit use and accidental death in children.

Acute overdose of fentanyl results in respiratory depression, sedation progressing to coma, muscle flaccidity, cold and clammy skin, constricted pupils, bradycardia and hypotension and may culminate in death. Hypoventilation can occur throughout the therapeutic range, especially for patients with an underlying pulmonary condition or who take prescribed or other CNS depressants (e.g. alcohol).

Treatment for acute overdose is via naloxone, a pure opioid antagonist. As the reversal is shorter than the duration of action of the fentanyl patch, the management of an overdose must be monitored carefully for at least 72–96 hours after. Documented deaths associated with the misuse of fentanyl patches encompass non-intentional, iatrogenic and illicit misadventure.

  1. Non-intentional deaths have resulted from the following causes:
    • Patches being transferred to children whilst hugging a patient.
    • Patches found on the floor or in a bin by a child and applied to their skin, or sucked, chewed or swallowed. If chewed the full dose may be released. Fentanyl has more than a thirty-fold increase in absorption from the buccal mucosa if chewed and a ten-fold increase in gastrointestinal absorption if swallowed whole, compared to the transdermal route.
    • Patches applied to mucous membranes and eyes.
    • An external heat source (e.g. hot water bottle, electric blanket) promoting the temperature dependent release of fentanyl from the system, increasing skin permeability and local blood flow. Research shows that application of heat over a fentanyl patch increases the maximum fentanyl level by over 60%.
    • Increased core body temperature from strenuous exertion, or fever due to infection.
    • Leakage from the patch (which has been minimised with the introduction of a matrix “drug in adhesive” formulation).
    • Misadventure by patients with cognitive impairment. The upper back is the preferred site to minimise the potential for inappropriate patch removal.
  2. Iatrogenic deaths have resulted from the following causes:
    • Administration to opioid naive patients, or patients with chronic obstructive pulmonary disease, other pre-existing respiratory issues (severe asthma, apnoea), or bowel blockages.
    • Excessive initial dose. Conversion to the fentanyl patch equivalent dose, should be calculated from the total opioid intake over 24 hours of the drug previously used. Due to possible individual patient variation, it is safer to start with a conservative dose and titrate upwards if necessary. Use caution as a patch releasing 100mcg of fentanyl per hour is equivalent to approximately 350mg of oral morphine per day.
    • A rapid dose increase. Patients should be titrated up from the lowest effective dose after no less than two, 3-day applications. Due to the delayed onset and the prolonged duration of action, respiratory depression should be monitored following initiation or dose increase.
    • Application of a new patch before removal of the previous one (a used patch may still contain 40–60% of the original quantity of fentanyl).
    • Prescription of patches to patients with severe hepatic impairment.
    • Overdose in elderly patients due to altered pharmacokinetics, poor fat stores or muscle wasting. The mean half-life in patients more than 65 years old is prolonged to 34 hours. The elderly have a greater frequency of decreased renal, hepatic and cardiac function, and of concomitant disease or other drug therapy.
  3. Deaths related to illicit use have resulted from the following causes:
    • Application of multiple patches to produce an intoxicating effect. A deceased patient in the USA was discovered wearing 51 patches.
    • Misuse of patches obtained from corpses or discarded from aged care facilities (the SA Health website has a fact sheet addressing the safe disposal of patches).
    • Injection of fentanyl extracted from new or used patches. The new matrix formulation lessens this problem, but they continue to be a source of ‘creative misuse’.

Health professional responsibilities

Pharmacists should determine if patients are opioid tolerant and suffering from chronic pain. If a significant increase in the prescription strength is noted, the prescriber should be contacted.

Patient and carer education should include discussions concerning the indication, potency, dose, safety precautions (e.g. driving), adhesion (including hand washing after application), and the correct removal and disposal processes.

An existing patch must be removed before a new patch is applied (to a different area). Signs of toxicity, such as unexplained drowsiness, should be discussed.

Safe storage and use around children, who may mimic the patient and/or enjoy putting on stickers, must be highlighted. Patients should be informed that patches may transfer to someone in close contact, such as a child, a pet or another person sharing a bed. The use of a dosing calendar should be encouraged. Care should be taken when writing the date of application on the patch to ensure the pen does not puncture it.

Concomitant use of fentanyl patches with drugs that are cytochrome P450 3A4 inhibitors, such as clarithromycin, amiodarone, diltiazem, erythromycin, fluconazole, fluvoxamine, verapamil and grapefruit juice may increase plasma concentrations of fentanyl, which could increase or prolong adverse effects, including fatal respiratory depression.

Other CNS depressants should be avoided or closely monitored. Administration with drugs that increase the risk of serotonin toxicity may lead to serotonin syndrome. MAOI’s are contraindicated. The risk that fentanyl patches may be abused or diverted, with possibly lethal results, should also be considered.

References:

  1. Drugs.com. Fentanyl Transdermal 2013. Available from www.drugs.com/pro/fentanyl-transdermal.html. Accessed 30 September 2013.
  2. Drugs of Dependence Unit. Guidelines for the disposal of used fentanyl patches. Adelaide: SA Health; 2011.
  3. National Prescribing Service. Fentanyl patches (Durogesic) for chronic pain. NPS RADAR 2006; October.
  4. Rossi S, editor. Australian Medicines Handbook 2013. Adelaide: Australian Medicines Handbook Pty Ltd; 2013.
  5. Roxburgh A, Burns L, Drummer OH, Pilgrim J, Farrell M, Degenhardt L. Trends in fentanyl prescriptions and fentanyl-related mortality in Australia. Drug Alcohol Rev 2013:32 (3): 269-75.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates